West Virginia, 2002

Damaging Wind in West Virginia, August 18, 2002

August 18, 2002 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 18, 1:48 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 18, 1:48 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN AUG 18 2002

THRU 11Z WED -->

LINE OF HVY RA MVNG S OF I-70 CORRIDOR WITH ILN RECEIVING OVR AN
INCH IN AN HRS TIME.  ISLD PLACES CUD GET UP TO TWO INCHES AS PWATS
RMN AT THAT LVL.  AN IFLOWS GAUGE IN SRN OH IS REPORTING 1.85
INCHES.  MAIN AXIS OF PRECIP WL GET HERE SHORTLY B4 SUNSET AND WITH
FRNT RMN TO OUR N FEEL BEST SHOT OF MSTR IS ALNG THE I-64 CORRIDOR.
A GRADUAL WEAKENING TREND AFT 23Z.  NOT GOING TO TRY TO GET FANCY
TIMING POPS ESP WITH H8 DWPTS NR 15C...AS THE CASE THIS MRNG WITH
PREDAWN RW ACTVTY.

MONDAY CLDFRNT MKS IT THRU AS STG SFC WV RIDES UP ALNG FRNT...GVN
TIMING AT WHICH FRNT MVS THRU SVR TSTMS ARE PSBL W OF A LINE FM CKB
TO CRW (SWODY2).  H2 AGEO WND DIV IS FCST TO MV ACR ERN OH AND WRN
PA WHICH IS TRENDING TO FOCUS ANY MCS THERE.  CONV PARAMETERS RMN
MARGINAL WITH SBCAPES NR 2.0 KJ/KG...K VALUES NR 30.  NONETHELESS
WL CARRY CHC POPS MON AND GRADATE THEM FM W TO E MON NGT.  TUES AND
WED DRIER AND LESS HUMID AS SFC BNDRY DROPS S AND H10-H8 EQUIV POT
TEMP VALUES FALL BLO 330K...ALNG WITH H8 RH VALUES IN THE 50
PERCENTILE RANGE.

GUID NMBRS MORE IN LINE XCPT FOR MET WHICH CONTS TO HAVE COOL BIAS.
FOR THE MOST PART CONT TO PREFER MAV VALUES IN THE SHORT RANGE.

WED THRU SUNDAY....NO BIG CHANGES FROM CURRENT FCST.  STILL DRY WED
AND THU. HAVING FRONT PASS DAY 6...WITH DRYING AGAIN BY DAY 7.
FIRST MENTION OF PCPN IS STILL FRIDAY AFTN.  KEEP MAX TEMPS A BIT
HIER THAN GUIDANCE FOR WED- FRI.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

DURANGO / BATTY

*****************************************************************

1003 AM EDT SUN AUG 18 2002

TDY:

H7-H3 DCVA INDUCED RW/TRW CONTS TO IGNITE ACTVY OVR THE MTNS.
THIS FEATURE MVS E THIS MRNG...BUT NMRS OTHER WVS ARE PROGGED TO
PASS.  13Z SFC ANALY HAS FRNT E OF A LINE FM KCLE-KDAY-KBMG.  AS
THIS BNDRY APPCHS ANOTHER BOUT OF WET WX CAN BE XPCTD.  12Z RAOBS FM
ILN AND RNK SHOW MOD INSTABILITY WITH LI/S NR -8 AND SBCAPES OF 3.0
KJ/KG...BUT UVV ARE NOT PRONOUNCE.  H2 DIV SKIRTS NRN TIER AND THINK
WELL SEE STGR STORMS THERE...ALTHO ANY PLACE CUD RECEIVE BRIEF +RA
AS SFC DWPTS RUN IN THE LWR 70S.

*****************************************************************
404 AM EDT SUN AUG 18 2002

...TODAY AND TONIGHT...
NO BIG CHANGES TO THE FORECAST.  STARTED THE FORECAST OFF WITH A
CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY.  CONTINUED
SCATTERED SHOWERS AND THUNDERSTORMS AS THE SHORTWAVE MOVES THROUGH
THE REGION.  THE TEMPERATURES SEEM ON TRACK.

...MONDAY THROUGH SATURDAY...
COLD FRONT PROGGED TO SWING THROUGH THE NORTHERN HALF OF THE CWA BY
TUESDAY MORNING...THEN SLOWLY PUSH SOUTH BY AFTERNOON.  THE FRONT
DOESNT GO TOO FAR AWAY.  GOOD NEWS IS COOLER TEMPS AND LOWER RH
VALUES IN STORE FOR THE CWA TUE AND WED.  RELIEF IS SHORT LIVED AS
WARMER AIR SURGES INTO REGION.  ANOTHER COLD FRONT IS EXPECTED TO
MOVE TOWARDS THE CWA NEXT WEEKEND.  ALL IN ALL...FEW CHANGES TO
PREVIOUS FORECAST ISSUANCE THROUGH THIS TIME PERIOD.

*****************************************************************
1148 PM EDT SAT AUG 17 2002

DID ANOTHER UPDATE TO REINTRODUCE POPS...SHRA ONLY...PER LATEST
RADAR TRENDS...PROBABLY DUE TO UPSLOPE ALONG WITH THE ONGOING HIGH
PWS.  CHANCE POPS IN MTNS AND SLIGHT CHC ELSEWHERE EXCEPT SE OH.
REST SAME.

.END/TRM

...OVERNIGHT UPDATE...
NIXING POPS FOR THE OVERNIGHT.  SHORT WAVE HAS GONE BY AND
CLOUDS/PRECIP EXITING STAGE EAST.  ANOTHER BAND OF SHRA/TSRA HAS
DEVELOPED BACK ACROSS LOWER OHIO VALLEY...ASSOCIATED WITH ANOTHER
WEAK SHORT OUT AHEAD OF MAIN SFC FRONT.  THESE FORMED OVER AXIS OF
85/75 AIR MASS IN THE SUNSHINE.  SETTING SUN AND WORKED OVER AIR
MASS OVER CWA SHOULD PRECLUDE THIS ACTIVITY FROM SURVIVING AS THEY
APPROACH.  OTHERWISE MINOR TEMP ADJ BASED ON LATEST OBS.

RELEGATING SUNDAY POPS TO AFTERNOON.  THINK STORMS WILL FIRE ALONG
INSTABILITY AXIS AHEAD OF FRONT OVER NWRN/NRN COUNTIES FIRST AND
THEN WORK/DEVELOP SOUTH.  EDGED POPS SLIGHTLY LOWER S/SE.  ALSO
ADJUSTED CLOUD GRIDS OVERNIGHT INTO SUNDAY ALONG THESE LINES.

REST ON TRACK.

.END/TRM

In the hours before

Special weather statement, Aug 18, 12:47 PM EST, 3 hours 48 minutes before
KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
147 PM EDT SUN AUG 18 2002

IN THE HUMID AIR...ANY SHOWER OR THUNDERSTORM COULD CONTAIN A
DOWNPOUR...INTO EARLY THIS EVENING.  A RAIN RATE OF A HALF INCH
IN 15 MINUTES...OR AN INCH IN 30 MINUTES...IS POSSIBLE.

ALSO...RESPECT THE LIGHTNING WITH ANY THUNDERSTORM.  SEEK
SHELTER INDOORS.

MOST COUNTIES NEED AND WANT THE RAIN.  MANY SMALL STREAMS
ARE NOT FLOWING.

HOWEVER...THESE LOCALIZED DOWNPOURS WOULD STILL CAUSE THE USUAL
STREET AND UNDERPASS FLOODING IN URBAN AREAS.  IN POOR DRAINAGE
LOCATIONS ACROSS RURAL AREAS...WATER MAY FILL UP DITCH LINES...AND
FLOW ACROSS ROADS.

THE STORMS WILL BE MOVING FROM WEST TO EAST...AT ABOUT 20 TO 25 MPH.

KTB
Special weather statement, Aug 18, 3:14 PM EST, 1 hour 21 minutes before
WVZ006-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT SUN AUG 18 2002

...HEAVY RAINFALL IN NORTHERN CABELL COUNTY...

BETWEEN 3 PM AND 415 PM...THUNDERSTORMS WITH VERY HEAVY RAINFALL
HAVE BEEN MOVING ACROSS EXTREME NORTHERN CABELL COUNTY IN THE
VICINITY OF UNION RIDGE.  RADAR ESTIMATES OF BETWEEN 2 AND 3 INCHES
OF RAIN HAVE BEEN SEEN DURING THE PERIOD.

NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM THIS AREA...BUT BRYAN
AND SPURLOCK CREEKS MAY EXPERIENCE SOME STRONG RISES OVER THE NEXT
COUPLE OF HOURS DUE TO THE HEAVY RAINS.  SOME ROADS MAY ALSO HAVE
STANDING OR FLOWING WATER ACROSS THEM.  DO NOT DRIVE ACROSS FLOODED
ROADWAYS.  BE SURE TO ALLOW NO ONE...ESPECIALLY CHILDREN...NEAR THE
BANKS OF FAST FLOWING STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/CL

The radar

The Charleston,WV radar (KRLX), 13 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
August 18, 4:35 PM EST
Where
Kanawha County, St Albans
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -81.833

Power lines were snapped by fallen trees and large branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311961.